Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 5, 2021Calhoun County, Palo Alto County, Pocahontas County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 5, 2021, 10:11 PM CDT for Calhoun County, Palo Alto County, Pocahontas County, Iowa. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 10:11 PM CDT (03:11 UTC)
Expired
Aug 5, 2021, 11:15 PM CDT
In force
64 min
Issued by
NWS Des Moines, IA
Hail
0.00 in
Wind
40

Counties Calhoun County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2006 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS83 KDMX 060311
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1011 PM CDT Thu Aug 5 2021
 
IAZ005-015-023-024-033-034-060415-
Palo Alto IA-Humboldt IA-Kossuth IA-Sac IA-Calhoun IA-Pocahontas IA-
1011 PM CDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of northwestern Webster,
Pocahontas, northeastern Sac, southwestern Kossuth, western Calhoun,
western Humboldt and Palo Alto Counties through 1115 PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near High Lake to Truesdale. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Five Island Lake around 1020 PM CDT.

Other locations in the path of these storms include Manson, North
Twin Lake and South Twin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Brief heavy rainfall is also occurring with these storms and may 
lead to localized ponding of water and low visibility. 

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4294 9411 4264 9439 4264 9444 4258 9444
      4225 9475 4256 9514 4256 9492 4324 9491
TIME...MOT...LOC 0310Z 298DEG 22KT 4327 9468 4272 9516 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

REV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:27 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 5, 6:27 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
627 PM CDT Thu Aug 5 2021

...Updated Aviation...

.DISCUSSION.../Tonight through Thursday/
Issued at 335 PM CDT Thu Aug 5 2021

The primary messaging highlights through the period include...

* Several periods of convection possible through at least the end
  of the week, most active this weekend
* Heat and humidity return, peaking Monday

The immediate concern will be precip trends upstream along the
MN/SD border where convective initiation has occurred along a
surface pressure trough across MN into SD, aided somewhat by the
trailing end of a lower tropospheric short wave along the
MN/Canada border. Inhibition continues to diminish in a 1500-2000
j/kg MLCAPE environment. Deep shear and mid level lapse rates are
fairly weak reducing hail potential, but the lack of deeper
moisture and increased DCAPEs may lead to a few storms with gusty
winds north. Storm coverage and intensity should diminish with
loss of heating.

What's left of the aforementioned boundary will linger across
central or northern IA Friday, and models do hint at isolated
convection again later in the day. While models do suggest MLCAPEs
of 2000+ j/kg building into the afternoon, this may be more
elevated rather than surface based and driven by the remnants of
the current Saskatchewan and Dakotas short waves. Inhibition and
the lack of low level convergence appear to hold back anything
rooted lower. Later into Friday Night, the baroclinic zone and low
level jet pushes through the Siouxland area into MN, and may
trigger low end nocturnal convection north or northeast with the
effective shear/instability parameter space not conductive for
much severe potential.

Looking into the weekend, increasing heat and low level moisture
will continue to build greater instability into IA with MLCAPEs
~3000 j/kg. The severe potential may have decreased a bit, with
the surface based genesis zone to our west, and unimpressive deep
shear downstream into IA as heating is lost. The more favorable
low level kinematics appear to have pushed farther north into the
Upper MS Valley as well, closer to the triple point, but the
increasing low level jet and 0-1km shear/SRH could still support
some QLCS tornado potential. Otherwise, there may still be an
appreciable MCS into the night as the PV anomaly now entering
northern CA reaches the MO Valley. This will produce plenty of
mid-level QG forcing and support with most models suggesting
convection from at least MO northeastward. Strong moisture
transport driven in a 40kt low level jet will continue to feed
convection overnight, and with precipitable water values around
two inches, and warm cloud depths to at least 4km, heavy,
efficient rainfall is possible. Several EPS moisture parameters
are also well through the 90th percentiles. Neither ensemble or
deterministic QPF output is particularly alarming at this point,
but it will need to be monitored with favorable heavy rain
parameter space and SW-NE mean winds suggesting possible training
ahead of the forcing. Convection may linger into Sunday along and
ahead of the upper system as well.

The next highlight will be Monday with heat and humidity building
into the MO Valley with a brief upper level short wave ridge.
With highs and dewpoints 90+/70+ respectively, heat indices will
be 100-105 central and south with another round of Heat Advisories
in play. For Tuesday and beyond, confidence is low through the
end of the period with considerable discrepancies between the
ECMWF, GFS, and CMC regarding the northern mean trough evolution,
magnitude, and timing. For now this leads to seasonal warmth and
humidity levels in the forecast, as well as intermittent low end
chances for convection until confidence in a particular solution
increases.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 627 PM CDT Thu Aug 5 2021

VFR conditions currently prevail for most of the area. A few
thunderstorms are possible in northern Iowa later this evening into
tonight. Additional isolated to scattered storms are possible
through the day Friday. Uncertainties regarding spatial coverage and
the potential for impacts to any particular terminal precludes
any mention of TSRA in the TAF at this time. Pockets of MVFR fog
are possible around KMCW and KALO toward early Friday morning. Any
visby restrictions should quickly improve after sunrise.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Small
AVIATION...Martin
Hazardous weather outlook, Aug 5, 3:19 PM CDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
319 PM CDT Thu Aug 5 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-062030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
319 PM CDT Thu Aug 5 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A low chance of severe weather is possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are small chances for an isolated storm Friday afternoon
northeast. Slight risk for severe storms Saturday afternoon and
evening. Then additional low risk storms through Sunday into the
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday night.

In the hours before

Special weather statement, Aug 5, 10:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1011 PM CDT Thu Aug 5 2021

IAZ005-015-023-024-033-034-060415-
Palo Alto IA-Humboldt IA-Kossuth IA-Sac IA-Calhoun IA-Pocahontas IA-
1011 PM CDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of northwestern Webster,
Pocahontas, northeastern Sac, southwestern Kossuth, western Calhoun,
western Humboldt and Palo Alto Counties through 1115 PM CDT...

At 1010 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near High Lake to Truesdale. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Five Island Lake around 1020 PM CDT.

Other locations in the path of these storms include Manson, North
Twin Lake and South Twin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Brief heavy rainfall is also occurring with these storms and may
lead to localized ponding of water and low visibility.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4294 9411 4264 9439 4264 9444 4258 9444
      4225 9475 4256 9514 4256 9492 4324 9491
TIME...MOT...LOC 0310Z 298DEG 22KT 4327 9468 4272 9516

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 12:24 AM CDTSpecial Weather StatementDMXAudubon, Guthrie66 min
Aug 6, 1:21 AM CDTSpecial Weather StatementDMXAdair, Adams, Cass, Madison54 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.